Systemic lupus erythematosus following HPV immunization or infection?


Sage Journals

  1. HF Soldevilla
  2. SFR Briones
  3. SV Navarra

  1. University of Santo Tomas, Manila, Philippines
  1. Helmar F Soldevilla, Joint and Bone Center, 2/F University of Santo Tomas Hospital, Manila, Philippines Email: helmar_110576@yahoo.com

 

Abstract

Background and purpose: The link between autoimmunity and infectious agents has been strongly suggested by reports of lupus or lupus-like syndromes following immunization. This report describes three patients with either newly diagnosed systemic lupus erythematosus (SLE) or SLE flare, following vaccination for human papilloma virus (HPV). Case 1: A 17-year-old female completed two doses of HPV vaccine uneventfully. Two months later, she developed arthralgias with pruritic rashes on both lower extremities, later accompanied by livedo reticularis, bipedal edema with proteinuria, anemia, leucopenia, hypocomplementemia and high titers of anti-nuclear antibody (ANA) and anti-double-stranded DNA (anti-dsDNA). Kidney biopsy showed International Society of Nephrology/Renal Pathology Society Class III lupus nephritis. She was started on high dose steroids followed by pulse cyclophosphamide therapy protocol for lupus nephritis, and subsequently went into remission. Case 2: A 45-year-old housewife, previously managed for 11 years as having rheumatoid arthritis, had been in clinical remission for a year when she received two doses of HPV immunization. Four months later, she developed fever accompanied by arthritis, malar rash, oral ulcers, recurrent ascites with intestinal pseudo-obstruction, and behavioral changes. Cranial MRI showed vasculitic lesions on the frontal and parietal lobes. Laboratory tests showed anemia with leucopenia, hypocomplementemia, proteinuria, ANA positive at 1:320, and antibodies against dsDNA, Ro/SSA, La/SSB and histone. She improved following pulse methylprednisolone with subsequent oral prednisone combined with hydroxychloroquine. Case 3: A 58-year-old housewife diagnosed with SLE had been in clinical remission for 8 years when she received two doses of HPV immunization. Three months later, she was admitted to emergency because of a 1-week history of fever, malar rash, easy fatigability, cervical lymph nodes, gross hematuria and pallor. Laboratory exams showed severe anemia, thrombocytopenia, active urine sediments, and hypocomplementemia. Despite pulse steroid therapy, blood transfusions, intravenous immunoglobulin and aggressive resuscitative measures, she expired a day after hospital admission. Summary: These cases narrate instances of the onset or exacerbation of lupus following HPV immunization suggesting adjuvant-induced autoimmunity. On the other hand, there are reports of higher incidence of HPV infection in SLE, with the infection per se possibly contributing to disease activity. Thus, the benefit of HPV immunization may still outweigh the risk among these individuals.

Read More…

Speak Your Mind

*

*